Drought, Phillips
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Phillips forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.785, -99.347 (the zone’s center; the record gives no point)
During January 2024, North Central Kansas experienced some improvement in drought conditions for the second-straight month, thanks to widespread above normal snowfall/liquid equivalent precipitation. S.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
During January 2024, North Central Kansas experienced some improvement in drought conditions for the second-straight month, thanks to widespread above normal snowfall/liquid equivalent precipitation. Nonetheless, at least small portions of all six area counties were assigned at least Severe Drought (D2) by the U.S. Drought Monitor (USDM) throughout the month, while around 80 percent of the area remained in at least Moderate Drought (D1) throughout the month as a long-term drought situation persisted. January marked the 24th-consecutive month with at-least-D2 afflicting portions of the local area, and the 10th-straight month with at least limited coverage of D3 (Extreme Drought). But focusing on the positive, the areal coverage of both D3/D2 diminished during the month, with these unusually positive drought trends...by mid-winter standards...prompted by essentially the entire area receiving above normal monthly precipitation (see below for more specific monthly precipitation details). Focusing on January county-level drought category specifics, the month opened with the categorical breakdown as follows: 1) D3 prevailed across the majority of Rooks County (constituting around 12% of the six-county domain)...2) Various swaths of D2 were found in at least small portions of all six counties, but with the greatest areal coverage in Mitchell County (D2 comprised around 30% of North Central Kansas)...3) Areas of D1 were present within all six counties, but most prevalent within Jewell and Osborne counties (D1 made up around 39% of the total area)...4) Abnormally Dry (D0) prevailed across much of Phillips and smaller parts of Smith Counties (D0 accounting for roughly 15% of the total area)...5) The remaining roughly 4% of the area consisted of a portion of mainly northwestern Smith County that was deemed void of all drought categories whatsoever (D-nothing). As the month wore on (and as already noted above), the areal coverage of both D3/D2 diminished within North Central Kansas. In most affected locations, this was a one-category improvement, but for parts of mainly southeastern Rooks County it was actually a two-category improvement (from D3 to D1). As a result of these various improvements, the drought category situation at month's end stood as follows: 1) D3 now prevailed within mainly only parts of the western half of Rooks County (constituting only around 5% of the six-county domain)...2) A few splotches of D2 nicked at least small portions of all six counties (but now only comprising around 10% of the total area)...3) In response to the reduction of D3/D2, the areal coverage of D1 increased accordingly...now blanketing roughly 66% of North Central Kansas, and including the vast majority of Jewell, Osborne and Mitchell counties...4) the aforementioned zones of D0 and D-nothing within Phillips and Smith counties remained unchanged through the month (their combined areas still accounting for roughly 19% of the six-county area).
Turning to January 2024 precipitation details, it was overall great news for the second consecutive month, as essentially all of North Central Kansas measured above normal monthly precipitation (meaning more than roughly 0.63), and roughly 10-15% of the domain boasted at least twice its January normal. Per 23 NWS and CoCoRaHS observers, some of the very-highest monthly tallies featured: 1.78 seven miles north-northeast of Natoma, 1.45 four miles west-northwest of Plainville, 1.30 in Smith Center and 1.23 nine miles east of Hunter. Various long-time NWS stations notched a Top-10 wettest January, including Plainville 4WNW (6th-wettest) and Smith Center (3rd-wettest). Going hand in hand, those same stations also recorded their 3rd-snowiest January on record (13.7 at Plainville 4WNW and 13.0 in Smith Center), and their snowiest January since 1993. Meanwhile, a few of the lowest (but still slightly above normal) January precipitation totals included: 0.69 at Lovewell Dam, 0.74 in Phillipsburg and 0.87 ten miles west-northwest of Stockton. On one final note, despite sites such as the NWS Cooperative Observer in Beloit picking up solidly above normal precipitation for the second-straight month, long-term deficits remained very evident, as Beloit totaled only 59.63 over the 34-month stretch from April 2021-January 2024...25.34 below normal/70% of normal.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Dec 31, 11:51 PM CST, 9 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Hastings NE 1151 PM CST Sun Dec 31 2023 .KEY MESSAGES... - Patchy dense fog is possible tonight. - Seasonable temperatures for the first week of January. - Chance for rain/snow late Thursday night through Friday. Significant snow accumulation is unlikely. - Stronger storm system moves through next Sunday into Monday. && .DISCUSSION... Issued at 330 PM CST Sun Dec 31 2023 Widespread stratus kept our temperatures a few degrees cooler than forecast today. Northern portions of the area are starting to see some clearing, these areas will likely see additional fog and low stratus redevelop tonight. The HRRR and HREF show the highest potential for dense fog over the western half of Nebraska, but at least some patchy fog is possible across nearly the entire area into Monday morning. Temperatures for New Year's Day (Monday) were trended downward slightly, mainly because of the potential for lingering cloud cover. Afternoon highs are expected to be in the 30s for nearly the entire area, which is just a few degrees below normal for the 1st of January. Dry conditions continue through most of this week, but the overall northwesterly flow pattern will keep temperatures near to slightly below normal (high temperatures in the 30s and low 40s and low temperatures in the teens and 20s). A weakening cutoff low is forecast to eject out of the SW CONUS on Friday, potentially bringing a mix of rain/snow to portions of the region. Areas to our south continue to be more favored for any meaningful precipitation, but there has been a touch of an upward/northward trend on the 12Z global ensembles. Both the EPS and GEFS show 50-60% probabilities for 0.10" of QPF at least up to the KS/NE state line. The latest NBM highlights a 10-30% chance for 1" or more of new snowfall, which is a slight upward trend compared to 24 hours ago. A more significant winter storm system will potentially move through the area late Sunday through Monday. Given that we are 8 days out, specifics are still quite uncertain. But the potential for winter impacts appear to be increasing. The latest EPS ensemble shows a 10 to 30% chance for over 6 inches of snowfall portions of the forecast area, possibly with very strong winds as well. A lot could still change, but this is certainly a time period worth watching. && .AVIATION /06Z TAFS THROUGH 06Z TUESDAY/... Issued at 1125 PM CST Sun Dec 31 2023 Main concern for this TAF period comes early this morning through roughly late morning, with the potential for fog and low ceilings to develop at both sites. Potential for IFR/LIFR conditions exists at both sites as we get into the pre-dawn hours...and could continue through around 14Z or so, confidence in exact timing is not overly high. Conditions should improve late morning-midday. Winds through mid-morning look to be on the light-variable side, eventually turning south-southwesterly for the afternoon/evening hours, with speeds peaking around 10-15 MPH. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && DISCUSSION...Mangels AVIATION...ADP
Hazardous Weather Outlook National Weather Service Hastings NE 934 PM CST Sun Dec 31 2023 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 011200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 934 PM CST Sun Dec 31 2023 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Areas of dense fog are expected to develop or expand into portions of mainly south central Nebraska late tonight, mainly after midnight. Areas along and west of Highway 283 may see dense fog with visibilities of a half mile, or less. Some slick spots on roadways in freezing fog will also be possible given temperatures only in the teens. A Dense Fog Advisory may be needed for portions of the outlook area late tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Areas of dense fog with visibilities around a half mile, or less, will most likely persist into at least mid morning on New Year's Day, mainly along and especially west of Highway 281 in south central Nebraska. Gradually improving conditions are expected towards late morning and midday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Thies
The national radar mosaic for the moment the first event began.
6 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, January 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1151273, 1151274, 1151275, 1151276, 1151277, 1151278.